After reading the Case Study: The Chemotherapy Protocol Practice breakdown in me
Place your order now for a similar assignment and have exceptional work written by our team of experts, At affordable rates
After reading the Case Study: The Chemotherapy Protocol Practice breakdown in medication administration, write a paper addressing the following:
a. What are the 5 basic principles for administering medications?
b. What responsibilities did the nurse overlook, if any, during the administration process?
c. What precautions could have prevented this situation?
d. What did you learn from the Case Study?
Paper must be at least 3 pages, excluding title page and reference page. (at least 2 references no more than 5 years old), make sure to reference the article.
HISTORICAL CASE STUDY #1: The Chemotherapy Protocol
PRACTICE BREAKDOWN IN MEDICATION ADMINISTRATION
Mr. Michael Neal, a young man diagnosed as having cancer, was being treated with a chemotherapeutic agent in accordance with a highly strict research protocol. The protocol involved intravenously infusing Mr. Neal through his central venous line with twice the standard dose of the chemotherapeutic agent over a 24-hour period. The infusion was repeated once every 7 days. The nursing staff used an infusion pump to regulate the patient’s chemotherapy infusion.
Ms. Jane Jones, a certified oncology nurse, held a senior rank within the institution’s clinical ladder and served as a resource for other clinical staff. She initiated and discontinued Mr. Neal’s chemotherapy infusion during a specific week (as specified in the protocol). However, at the end of the 24-hour infusion period, Nurse Jones saw that 10 to 20 mL of the infusion remained in the bag. Nurse Jones bolused Mr. Neal with this remaining amount of the chemotherapeutic agent in accordance with what Nurse Jones identified as standard procedure regarding leftover amounts of chemotherapeutic agents. Nurse Jones did not document that she had bolused the 10 to 20 mL of the remaining agent, nor did she inform Mr. Neal’s attending physician of the bolused remaining amount.
The following week Ms. Jones again initiated and discontinued Mr. Neal’s chemotherapy infusion. However, by the end of the 24-hour infusion period, only half of the infusion had been administered, leaving approximately 50 to 60 mL of the chemotherapeutic agent in the infusion bag. Ms. Jones again bolused the remaining 50 to 60 mL of medication.
Nurse Jones did not report a possible infusion pump malfunction to the facility’s bioengineering department. Nor did anyone else report this possibility. Further, no information in the documentation indicated that other health care professionals were notified during the tenure of Nurse Jones’s care that the infusion was falling behind.
Two days after the treatment, Mr. Neal reported swelling and other symptoms to his physician. Mr. Neal was later diagnosed with septic shock, liver disease progression, and stomatitis. Nurse Jones, on learning of Mr. Neal’s symptoms, informed the attending physician of her previous administration of the two boluses of the chemotherapeutic agent. It was at this time that she made a late entry in Mr. Neal’s record concerning the boluses of medication.
This brief scenario reveals much information about the patient situation and Nurse Jones’s behaviors and activities. She used knowledge from her past clinical experience and situations but inappropriately applied the knowledge to the current patient circumstance. It appears that Nurse Jones’s actions were task oriented and did not reveal the ongoing mindfulness necessary to provide safe nursing care. She did not take into account that the chemotherapy was being administered under a strict research protocol with a much higher than usual level of chemotherapy. It was not apparent that Nurse Jones considered a bolus of the concentration of the chemotherapeutic agent she administered to be highly toxic to Mr. Neal because she had carried out this same practice with much lower concentrations of chemotherapy in the past.
The attending physician was not notified in a timely manner of Nurse Jones’ deviation from the prescribed protocol, either directly by her or indirectly through her documentation. The physician was unaware of the change in dosage and therefore did not alter any procedure relative to Mr. Neal’s initial chemotherapy underdose and subsequent overdose. In this regard, opportunity was lost for immediate rescue of the patient from the medication’s toxic effects.
No mention was noted of the care other nurses provided preceding Nurse Jones’ discontinuing the infusion. However, it would appear that no one noticed that the infusion had fallen behind. Although there could have been a miscalculation of the infusion rate, there was also a possibility that the infusion pump had malfunctioned. The infusion pump was not removed, and this uncorrected situation provided the possibility for further error.
The TERCAP instrument includes a category and subcategories that capture the preceding nursing activities and other factors that may contribute to a breakdown in nursing practice and a resulting medication error. This TERCAP section, Safe Medication Administration, captures information about medication administration and provides space to document what did and did not occur within the activities designated as medication preparation and administration.
In this case, the medication ordered was administered, and it was administered via the correct intravenous route. However, the dose that was infused differed from the dose that was ordered. TERCAP asks for the type of medication error. In this instance, improper dose/quantity and incorrect administration technique are the types of medication errors that occurred.
In this scenario, Nurse Jones did not follow the procedure/protocol as she administered an incorrect dose/quantity of the medication. Further, the situation was additionally compromised by the failure or malfunction of the pump. Because the error also involved the medication infusion rate, the applicable factors may include a miscalculation of dosage or infusion rate, which would also be captured under the category of performance deficit.
After Nurse Jones discovered that the patient did not receive the full dose of the chemotherapy, she unfortunately gave the patient the remaining amount that was left in the bag as a result pump malfunction. This was a new “high dose chemotherapy regime,” and therefore, should not have been administered all at once. The unit nurses had, in the past, given varying amounts of remaining chemotherapeutic agents without obvious patient harm when the chemotherapy dosages were lower. Now that the chemotherapy dosages were so much higher, giving remaining amounts all at once became a lethal, unexamined, and unsanctioned practice. There had been little or no safety orientation and training for the new higher concentration of chemotherapeutic agents. There was no cross-checking of physician and nurse informal practices and no communication about them, so physicians were unaware that nurses were routinely bolusing in remainders of chemotherapy left after 24-hour infusions. Here it is important to note that, based on her documented clinical expertise, the nurse had knowledge of, but did not think about, the risks of the concentrated medication bolus.
The causes, nurse’s knowledge and performance deficit, the machine malfunction, and inadequate orientation and training for the new higher doses of chemotherapy all influenced this tragic error that caused the patient’s death. The nurse’s delayed discussion with Mr. Neal’s physician concerning the initial underdosing or break in the research protocol and the inaction by anyone to notify bioengineering to examine the functioning of the infusion pump or to remove it from the patient care area were related to a culture of low expectations for equipment performance, and a well-established but an unexamined, unsafe informal routine of bolusing in remainders of IV chemotherapy at the end of 24 hours, prior to hanging a new IV of chemotherapy. Had Nurse Jones been informed about the risks of the newer higher concentrations of chemotherapy in a timely update or inservice education, this chain of unfortunate mishaps could have been avoided. The fact that she did not inform the physician earlier about bolusing in the additional chemotherapy was caused by her lack of understanding of the consequences of the higher dosage of chemotherapy, and using an unexamined and unsafe informal practice.